Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS Honolulu, HI

December 5, 2007Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 5, 2007, 8:43 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2007, 8:43 AM HST (18:43 UTC)
Expired
Dec 5, 2007, 11:45 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 051848
FFWHFO
HIC009-052145-
/O.NEW.PHFO.FF.W.0019.071205T1843Z-071205T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
843 AM HST WED DEC 5 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 1145 AM HST

* AT 839 AM HST...RADAR SHOWED HEAVY RAIN MOVING OVER THE WEST MAUI 
  FROM LAHAINA TO LIPOA.  THE AREA OF RAIN WAS SPREADING EAST AT 20 
  MILES PER HOUR.  HEAVY RAIN WAS ALSO FALLING OVER THE SLOPES OF 
  HALEAKALA FROM HANA TO ULUPALAKUA.  

* THIS WARNING INCLUDES THE ENTIRE ISLAND OF MAUI.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2059 15611 2055 15646 2077 15648 2080 15665
      2095 15675 2107 15664 2103 15646 2098 15645
      2098 15624 2075 15594

$$
KODAMA
1 follow-up statement
000
WGHW70 PHFO 051948
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
939 AM HST WED DEC 5 2007

HIC009-052145-
/O.CON.PHFO.FF.W.0019.000000T0000Z-071205T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI IN MAUI COUNTY-
939 AM HST WED DEC 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 1145 AM HST...

VERY HEAVY RAIN WITH RADAR ESTIMATES ABOVE 4 INCHES PER HOUR 
CONTINUES TO FALL OVER WEST MAUI WITH THE WORST CONDITIONS FROM 
LAHAINA TO NAPILI. ADDITIONAL RAINFALL WILL BE MOVING OVER THE AREA 
FROM THE SOUTHWEST.  THIS IS A VERY DANGEROUS SITUATION. 

THIS FLASH FLOOD WARNING COVERS THE ENTIRE ISLAND OF MAUI.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2059 15611 2055 15646 2077 15648 2080 15665
      2095 15675 2107 15664 2103 15646 2098 15645
      2098 15624 2075 15594

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 5, 4:55 AM HST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 5, 4:55 AM HST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
455 AM HST WED DEC 5 2007

.SYNOPSIS...
POWERFUL FRONT BRINGING DAMAGING SOUTHWEST WINDS AND PERIODS OF HEAVY
RAINS TO THE ISLANDS. THE FRONT HAS PASSED THROUGH OAHU AND WILL
REACH MAUI COUNTY THIS MORNING...AND THE BIG ISLAND THIS
AFTERNOON. STRONG WINDS WILL REMAIN THROUGHOUT THE DAY BEFORE
RELAXING THIS EVENING.

&&

.DISCUSSION...
THE FRONT AND ASSOCIATED HEAVY RAINS...STRONG WIND...AND
THUNDERSTORMS ARE CURRENTLY OVER OAHU...AND MOVING TOWARD THE EAST
AT 15 MPH. MOLOKAI AND LANAI CAN EXPECT TO SEE THE FRONT ARRIVE BY
6 AM AND THEN REACH MAUI BETWEEN 7 AND 8 AM. REPORTS OF WIND GUSTS
OVER 50 MPH AND DAMAGE REPORTS HAVE COME IN FROM KAUAI AND OAHU AS
THE FRONT HAS PASSED THROUGH. THERE HAVE BEEN NUMEROUS REPORTS OF
DOWNED TREES AND POWER POLES...ROAD CLOSURES...AND WIDESPREAD
POWER OUTAGES. MOTORIST SHOULD BE EXTREMELY CAUTIOUS THROUGHOUT
THE DAY WITH DEBRIS ON THE ROADWAYS AND CONTINUED STRONG WINDS.
WINDS WILL RELAX SLIGHTLY BEHIND THE FRONT BUT STRONG GUSTY WINDS
WILL CONTINUE THROUGHOUT THE DAY. THE HIGH WIND WARNING REMAINS
FOR THE ENTIRE STATE THROUGHOUT THE DAY.

SEE THE LATEST PUBLIC INFORMATION STATEMENT /PNSHFO/ FOR THE
LATEST IN WIND REPORTS AROUND THE STATE. SKYWARN SPOTTERS AND NWS
SPOTTERS ARE ASKED TO CONTINUE REPORTING DAMAGE AND WEATHER
REPORTS.

THE CENTER OF THE LOW PRESSURE ASSOCIATED WITH THE DAMAGING FRONT
IS LOCATED 230 MILES NORTH OF KAUAI. THE CENTER OF THE LOW IS
MOVING WEST AT 15 MPH BUT IS EXPECTED TO STALL LATER TODAY AND
REMAIN NORTH OF KAUAI FOR THE REST OF THE WORK WEEK. WINDS WILL
RELAX ACROSS THE ISLANDS TONIGHT...EXCEPT AT HIGHER ELEVATIONS...
BUT THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE. THE LOW WILL
PROVIDE INSTABILITY ALOFT AND ABUNDANT MOISTURE NEAR THE SURFACE
PROVIDE THE INGREDIENTS FOR THUNDERSTORMS AND POTENTIAL FLOODING
THROUGH THE WEEK. SEE THE FLASH FLOOD WATCH FOR MORE INFORMATION
/FFAHFO/.

THE FRONT IS EXPECTED TO REACH THE BIG ISLAND THIS AFTERNOON AND
STALL OVER THE ISLAND TONIGHT. THE COMBINATION OF STRONG WINDS
ALOFT...INSTABILITY...AND COLD TEMPERATURES HAVE PROMPTED A
BLIZZARD WATCH FOR THE SUMMITS ON THE BIG ISLAND. SEE THE BLIZZARD
WATCH FOR MORE INFORMATION /WSWHFO/.

THE EVENTUAL REMOVAL AND WEAKENING OF THE LOW IS STILL EXPECTED
TO BEGIN SATURDAY...SOUTHERLY WINDS AND SHOWERS SHOULD EASE THEN
BEFORE COMPLETELY IMPROVING WITH THE RETURN OF FAIR TRADE WINDS ON
MONDAY.

&&

.MARINE...LARGE SURF ALONG NORTH AND WEST FACING SHORES OF ALL
ISLANDS WILL BE REINFORCED TODAY BY A NEW NORTH NORTHWEST
SWELL...WITH THE LARGEST SURF IMPACTING KAUAI AND NIIHAU. IN
ADDITION...STRONG SOUTHWEST WINDS WILL GENERATE ROUGH...WIND-
BLOWN SURF ALONG SOUTH FACING SHORES.

GALE FORCE WINDS REMAIN AROUND KAUAI AND OAHU. SMALL CRAFT REMAINS
FOR ALL OTHER COASTAL WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM HST THIS AFTERNOON FOR ALL HAWAII
ISLANDS.

FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ALL HAWAII
ISLANDS.

HIGH SURF ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR ALL SOUTH
FACING SHORES.

HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH SURF WARNING UNTIL 6 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD.

BLIZZARD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS AFTERNOON FOR OAHU
LEEWARD WATERS-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD
WATERS-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS.

GALE WARNING UNTIL 6 PM HST THIS AFTERNOON FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-KAIWI CHANNEL.

&&

MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 10:27 PM HSTFlash Flood WarningHFOKauai2 hr
Dec 5, 12:24 AM HSTFlash Flood WarningHFOKauai2 hr
Dec 5, 2:23 AM HSTFlash Flood WarningHFOKauai67 min
Dec 5, 2:27 AM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 5, 3:53 AM HSTBlizzard WatchHFOHawaii11 hr
Dec 5, 5:12 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 6:30 AM HSTMarine Weather StatementHFO20 hr
Dec 5, 8:07 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 11:10 AM HSTSpecial Marine WarningHFO20 min
Dec 5, 12:02 PM HSTSpecial Marine WarningHFO43 min
Dec 5, 12:43 PM HSTSpecial Marine WarningHFO47 min
Dec 5, 12:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.